CSN Login
Members Online: 17

Steroids

debrajo's picture
debrajo
Posts: 724
Joined: Sep 2011

Can any one tell me how long the pre-chemo steroids remain in the body? Could symptoms linger almost two years after chemo is finished? What symptoms die y'all have? Thanks, debrajo

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

It sounds like you are worried about something.

Mary Ann

debrajo's picture
debrajo
Posts: 724
Joined: Sep 2011

Every small problem I bring to my dr. they just say it's due to the steroids. My balance is pretty shakey,can;t clime stairs at all without handrails, I picked up 30 pounds that I cannot seem to lose, and I have lost the ability to consentrate,therefore I have stopped doing any hobbies or activities I use to do because I can't think. My family has several mental issues that are inherited such as bi-polor disorder. I thought I was spared,but according to the dr. my brain chemistry maybe messed up do to the chemo and steroids. I am 23 months NEDand had no chemo or steroids in those 23 months. Can;t seem to see where all this is coming from steroids. Any opinions? Thanks Debrajo

txtrisha55's picture
txtrisha55
Posts: 422
Joined: Apr 2011

I too have those moments. It is Chemo Brain more than the steroids. Chemo Brain is a real symptom. Researchers have found that women with breast cancer (of course this is waht they research) 20 years later that still have chemo brain symptoms, this was reported in my local (Dallas) newspaper about a month ago.

This is what one web site has about chemo brain. Signs and symptoms of chemo brain may include:

Being unusually disorganized
Confusion
Difficulty concentrating
Difficulty finding the right word
Difficulty learning new skills
Difficulty multitasking
Fatigue
Feeling of mental fogginess
Short attention span
Short-term memory problems
Taking longer than usual to complete routine tasks
Trouble with verbal memory, such as remembering a conversation
Trouble with visual memory, such as recalling an image or list of words
Signs and symptoms of cognitive or memory problems vary from person to person and are typically temporary, often subsiding within two years of completion of cancer treatment.
When to see a doctor
If you experience troubling memory or thinking problems, make an appointment with your doctor. Keep a journal of your signs and symptoms so that your doctor can better understand how your memory problems are affecting your everyday life.

This is what one web site had about long-term side effects of systemic (When taken in oral or injected forms, the route of administration is termed “systemic.” ) steroids:
Long-Term Side Effects of Systemic Steroids
When systemic steroids are used for long periods of time, or when steroids are taken on multiple occasions, more serious side effects may occur. The length of time that steroids stay in the body varies from a couple of weeks to more than 18 months. It is for these reasons that the dose and duration of systemic steroids should be minimized whenever possible. Some side effects can be decreased by taking systemic steroids every other day instead of daily, even if the total dose is the same. Many of the side effects are reversible if the steroids are stopped, while other side effects may be permanent.
Side effects of long-term steroid use includes:

•Glaucoma
•Cataracts
•High-blood pressure
•Heart disease
•Diabetes mellitus
•Obesity
•Acid reflux/GERD
•Osteoporosis
•Myopathy
•Increase in certain types of infections
•Cushing syndrome

My problem is with words and short attention span. I cannot think of words to say and I know I know them. My concentration is slower so that does not help my attention span which is why it is short.

I had no problems with the steroids as I only had a small dose of them each time I received chemo. I am only 8 months from the last chemo and the fog is still there.
I am sorry you are still having problems and I will keep you in my prayers. trish

light42day
Posts: 61
Joined: Mar 2012

I have trouble walking up and down stairs-feel kind of shaky. I also have more trouble writing than I used to because my hands are a little shaky, too. How many rounds of Chemo have you had? I've only had two so far.

debrajo's picture
debrajo
Posts: 724
Joined: Sep 2011

I have had the standard five rounds of internal radiation and six rounds of Taxol-carboplatin. The last treatment(I had several radiation treatments at the same time I was taking chemo)I had was May 8, 2010. I have had several episodes of complete vertigo which caused one really bad fall. I thought by now I would be human again. I don't really shake, it's more like my head spins faster the higher I go. About stair-step three I had better be holding on to something! Best, Debrajo

debrajo's picture
debrajo
Posts: 724
Joined: Sep 2011

Thank you Trish, I have most of the things on the first list and unfortunately have several things on the extended steroid use already. The thing that bothers me the most besides the vertigo is concentration(so I have just about stopped reading) and memory of written things( I use to do Genealogy and could recall not only the line, but dates, deaths burials, children, ect.) Is this forever? do they have anything medically for this? I tried the Brain teasers, Sudoku, crosswords, ect and for a time I thought I was coming back, but recently the fog is thicker and all the brain exercises just frustrate the Hell out of me, so I quite. I am going to talk to the dr. in May, but they seem to think this is small stuff compaired to cancer and I AM blessed. Any suggestions will be wellcome! Thanks again for the info. Best, Debrajo (from Texas, Too!)

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

Did you mention other medical problems? Perhaps this is due to something else other than your cancer treatment. I would bring it up to my primary care and or other specialists and see what they say.

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

I think the most important thing to do is to have a thorough examination by a neurologist. Your symptoms may be related to chemo and radiation, but there are other disease processes that can cause your symptoms too.

I don't believe that the steriods you received that long ago are the cause of your symptoms at all. I do suspect that chemo played a big part in some of your concentration issues...Chemo brain is a much bigger deal than most oncologists will admit.

Also, if you have neuropathy in your feet from the chemo that can affect balance..but I still feel strongly that you need to see a neurologist!

Will look forward to hearing how things go for you!

Karen

debrajo's picture
debrajo
Posts: 724
Joined: Sep 2011

Thanks all of you, that was what I was thinking. I couldn't see ALL of it being the steroids or chemo. I do think,like txtrish said, the fog and concentration is chemo brain, but the balance and vertigo are something else. The heart valve replacement I had is doing very well(will get a EKG and ultra-sound in Sept. since it will be three years)and no neuropathy due to diabetis. I am checked every three months with a A1C and am controled with one pill a day and diet. So that leaves needing to see the neurologist like you said. The vertigo is really a crazy feeling and I was bruised for weeks. Dr's saw the brusing and said "that goes with the territory! Go figure! Thanks to all of you again for the help! Best, debrajo

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network